Alert archive / Texas / Flash Flood Warnings in 2003

Flash Flood Warning 12, NWS Midland/Odessa, TX

May 24, 2003Andrews County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at May 24, 2003, 10:20 PM CDT for Andrews County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2003, 10:20 PM CDT (03:20 UTC)
Expired
May 25, 2003, 1:15 AM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Andrews County, TX

The radar

The Midland/Odessa radar (KMAF), 62 km from the middle of the area, began a volume at 03:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 3.3 hours before the alert went out and 343 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2003-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 89 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2003-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
89 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
2674 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 250327
FFWMAF
TXC003-250615-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1020 PM CDT SAT MAY 24 2003

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ANDREWS COUNTY IN WEST TEXAS

* UNTIL 115 AM CDT

* AT 830 PM CDT...A LAW ENFORCEMENT OFFICIAL REPORTED WATER OVER 
  THE ROADWAY AT THE INTERSECTION OF HIGHWAY 385 AND COUNTY ROAD 
  8000 IN SOUTHEAST ANDREWS COUNTY. AT 1020 PM CDT DOPPLER RADAR 
  INDICATED SCATTERED THUNDERSTORMS ACROSS ANDREWS COUNTY ALONG 
  STATE HIGHWAY 115 AND HIGHWAY 176 NEAR THE FRANKEL CITY VICINITY. 
  THESE THUNDERSTORMS WILL PRODUCE ADDITIONAL FLASH FLOODING. 

DO NOT DRIVE ACROSS FLOODED ROADWAYS. MOST FLASH FLOOD DEATHS OCCUR
IN AUTOMOBILES.

LAT...LON 3212 10303 3213 10227 3248 10224 3249 10303

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at May 24, 9:33 PM CDT, 47 minutes earlier.

Area forecast discussion, May 24, 9:33 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
933 PM CDT SAT MAY 24 2003

...BECOMING CONCERNED ABOUT POTENTIAL FOR SIGNIFICANT FLASH FLOOD
EVENT OVERNIGHT ESPECIALLY WITH URBAN EFFECTS IN MIDLAND/ODESSA...

LATEST RADAR/SPOTTER OBS TRENDS SUGGEST A TRANSITION FROM SEVERE TO
FLASH FLOOD THREAT. WITH LATEST PRECIP DATA FROM THE KMAF 88D
DEPICTING 5 INCH TOTALS IN PARTS OF EASTERN ECTOR COUNTY. HAIL
CONTAMINATION WAS MINIMAL WITH ONLY PEA SIZE REPORTED. BECOMING VERY
CONCERNED ABOUT THE THREAT FOR A SIGNIFICANT FLASH FLOOD EVENT...OF
MOST CONCERN ARE URBAN AREAS WHERE RUN OFF WILL BE MAXIMIZED. IR
TRENDS SUGGEST CLOUD TOP TEMPERATURES CONTINUE TO COOL NW OF THE
METRO AREA. IN ADDITION STRONG/SEVERE MCS IS PROPAGATING S/SE OUT OF
THE WESTERN SOUTH PLAINS. WITH PERSISTANT TRAINING OF MULTICELL
COMPLEXES OVER THE MOST POPULATED AREAS OF MIDLAND/ECTOR
COUNTIES...AND EXPECTED IMPACT OF INCOMING MCS FROM THE SOUTH
PLAINS...BELIEVE POTENTIALLY DANGEROUS FLASH FLOODING EVENT COULD
UNFOLD OVERNIGHT IN THE CITIES.

THANKS FOR THE COORDINATION LOCAL TV METS

.MAF...
TX...NONE.
NM...NONE.

LINDLEY
Hazardous weather outlook, May 24, 2:30 PM CDT, 7 hours 50 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-251000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
230 PM CDT SAT MAY 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEAST NEW
MEXICO.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL AFFECT MUCH OF WEST TEXAS AND SOUTHEAST
NEW MEXICO TONIGHT.  A FEW STORMS COULD APPROACH SEVERE LEVELS...
GENERALLY NORTHEAST OF A SEMINOLE TO GARDEN CITY LINE...WITH
MARGINALLY SEVERE HAIL THE PRIMARY SEVERE WEATHER THREAT.  LOCALIZED
FLOODING WILL BE POSSIBLE DUE TO SLOW MOVING THUNDERSTORMS AND
ABUNDANT MOISTURE IN THE ATMOSPHERE.  GUSTY WINDS TO 40 MPH AND
FREQUENT LIGHTNING WILL ALSO BE POSSIBLE WITH ANY THUNDERSTORMS THIS
EVENING AND OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED TO NUMEROUS THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS
MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO SUNDAY...SUNDAY NIGHT...
AND MONDAY.  THE THREAT OF SEVERE THUNDERSTORMS IS EXPECTED TO REMAIN
LOW...HOWEVER LOCALIZED FLOODING WILL BE POSSIBLE DUE TO SLOW
THUNDERSTORM MOVEMENT AND THE ABUNDANCE OF MOISTURE AVAILABLE IN THE
ATMOSPHERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND
CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:29 PM CDTFlash Flood WarningMAFAndrews3 hr
May 24, 7:41 PM CDTSevere Thunderstorm WarningMAFEctor49 min
May 24, 7:57 PM CDTFlash Flood WarningMAFEctor3 hr
May 24, 8:35 PM CDTSevere Thunderstorm WarningMAFEctor40 min
May 24, 9:30 PM CDTFlash Flood WarningMAFMidland3 hr
May 24, 10:55 PM CDTFlash Flood WarningMAFEctor3 hr
May 25, 2:42 PM CDTFlash Flood WarningMAFJeff Davis4 hr
May 25, 3:15 PM CDTSevere Thunderstorm WarningMAFJeff Davis60 min
May 25, 4:19 PM CDTSevere Thunderstorm WarningMAFBrewster56 min
May 25, 4:54 PM CDTSevere Thunderstorm WarningMAFPecos51 min
May 25, 5:02 PM CDTFlash Flood WarningMAFBrewster4 hr
May 25, 5:45 PM CDTSevere Thunderstorm WarningMAFPecos60 min
May 25, 5:53 PM CDTSevere Thunderstorm WarningMAFPecos52 min
May 25, 5:59 PM CDTSevere Thunderstorm WarningMAFBrewster61 min
May 25, 6:07 PM CDTFlash Flood WarningMAFPecos4 hr
May 25, 6:45 PM CDTSevere Thunderstorm WarningMAFPecos30 min

Nearby

Flash Flood Warnings in Texas, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.